Dear Dr. Gott: What are some of the side effects of prednisone or an overdose of it? My elderly dad (age 82) is fairly healthy. He came down with a cold a few months ago. He saw his doctor, who prescribed prednisone, two pills by mouth four times a day for five days. After taking it for four days, he became delirious and nearly lost consciousness. He went back to the doctor who simply said, “Oh, yeah.”
My father seems to be tired a lot, has very little energy and is short of breath. He is seeing a heart specialist, who diagnosed him with a fibrillating heart. He never had heart problems before the prednisone. Could the medication have caused his heart problem?
Dear Reader: Prednisone is an oral corticosteroid and is not an appropriate treatment option for trivial colds. It can, however, be given for severe bronchitis, pneumonia, asthma, arthritis and other inflammatory conditions.
Because you do not give specifics about the dosage of your father’s prednisone, I can only give general information. Prednisone comes in 1, 2.5, 5, 10, 20 and 50 mg forms; therefore, your father could have been taking anywhere from 8 to 400 mg of the drug daily. While I highly doubt he was taking anything higher than 40 mg a day, I cannot be sure.
Prednisone has many side effects, including muscle weakness, potassium loss, high-blood pressure, thin skin, headache, seizure, adrenal unresponsiveness, glaucoma, congestive heart failure and more. Of these, both low potassium and high-blood pressure can be associated with heart rhythm abnormalities such as your father’s atrial fibrillation. This is NOT to say that his symptoms and difficulties are due to the prednisone, but they may be the result of one of the side effects.
Atrial fibrillation simply means that the heart is not beating normally. He has appropriately seen a cardiologist – the best resource in this situation. While you did not mention it, I assume that your father is on treatment to reduce his cholesterol (if it is too high), and lower his blood pressure and using an anticoagulant, such as warfarin or aspirin, to reduce the chance of clots, heart attack and stroke.
I cannot say if your father’s heart problems are directly related to the prednisone. It could be a coincidence that his problems happened shortly after he took it. Speak to his cardiologist about the possibility.
I should also mention that prednisone can cause the adrenal glands, which produce natural corticosteroids, to slow or stop production, leading to symptoms of adrenal failure. To prevent this frightening, uncomfortable and potentially serious consequence, prednisone taken for more than three or four days should be tapered off slowly until the medication is stopped or a maintenance dose can be reached (such as for fibromyalgia, lupus and others).
To give you related information, I am sending you a copy of my Health Report “Coronary Artery Disease.” Other readers who would like a copy should send a self-addressed, stamped number 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.